Not sure if Effexor/Depakote/Seroquel is a good combo...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Skullz
New Member


Date Joined Jun 2009
Total Posts : 2
   Posted 6/1/2009 2:53 PM (GMT -7)   
A quick back story: I am 24 years old and have been taking 150mg Effexor XR per night since I was 18 for the treatment of OCD. It does what it is supposed to do - takes away the constant irrational thoughts I was having.

about a year ago I had what was described to me as a major episode of bipolar-I mania, which kind of made sense since my mother has been suffering from bipolar-I her whole life and they say it runs in families.

Was put on 1500mg Depakote and after that hadn't significantly helped for a few weeks, I was additionally put on 200mg of Seroquel.

I think it was the Seroquel that calmed my mania and got me sleeping and eating again. Not sure what the Depakote is doing.

So over the past 9 months or so I have stayed on the Depakote but the Seroquel has been driving me insane because I sleep too much and just generally feel depressed. I have been slowing taking less and less Seroquel, first down to 100mg, then 50mg, and for the past few days I'm not taking it at all and actually getting to sleep without it. I feel less drowsy and actually motivated enough to write a post on this message board which is more motivation then I have had in a while (lifting a finger to do anything has been a huge effort, on the weekends I sleep 16 hours a day).

I find that exercise really helps me so I am going to train tonight. I just hate the feeling that my mania will come back or something. I will just start taking Seroquel immediately if it does. At this stage I don't even know how much I believe in the classification of 'bipolar I disorder' that has been given to me. At the time I had started smoking a lot of pot and I think that had something to do with the outburst in mania. That, and I was going through a hugely stressful time with a move from Australia to the US, family issues, a new girlfriend, job/visa troubles etc...

I try to avoid drinking these days because I think it is really hard on my liver in combination with the drugs I am on which I STILL have not gotten a blood test for... Plus when I drink I get suuuper depressed for the next day or two. With that said, I am far too anxious to socialize without getting drunk, so sometimes it is hard to avoid it. I'm getting therapy but I don't think it does anything for me. I block the world out and try to not think of the past. The only way I can get out of this mindset is to stop taking the chemical that is doing this to me. I don't think the Seroquel is my friend.

Catherine581
New Member


Date Joined Feb 2009
Total Posts : 14
   Posted 6/1/2009 9:50 PM (GMT -7)   
Are you still taking Effexor? Were you taking it before you had the manic episode? Im just curious because it was SSRI antidepressants like Effexor (or maybe it is a partial SSRI im not sure) that triggered my mania. Was your manic episode dangerous/severe? If it wasnt; if it was a lower form of mania I guess your not taking as much of a risk not taking the seroquel. However if it was severe you should probably stay on the seroquel? Though in my experience seroquel wears off after a while anyways...Im not sure exactly what advice to give because honestly I am in the same boat as you having trouble w/ the meds. Bipolar sucks. If you have any other questions about meds let me know because Ive taken many. Its good to hear different experiences from different people.

Skullz
New Member


Date Joined Jun 2009
Total Posts : 2
   Posted 6/2/2009 2:01 AM (GMT -7)   
I was a hazard to myself it would have seemed. I was cussing people out a lot by the end of it and had pretty much no control over my mood which by the end was rapid cycling. Sleeping 3 hours a night, eating nothing, weight loss, grandiose etc etc...

I am still taking the Effexor yes. I don't think it really triggered mania, I had been on it for a while. I think the crazy stresses I was under at the time definitely put me over the edge.

I am about to have my second night of sleep without the Seroquel. Takes a little longer to sleep, but I'm making it through. I feel more positive because I know I'm freeing myself from something that has made me put on 10lbs in 9 months and has made me constantly sleepy. But I am keeping a watchful eye on everything else (like my mood) to ensure nothing goes wrong.

How long does it take for Seroquel to get out of your system?

Post Edited (Skullz) : 6/2/2009 3:04:13 AM (GMT-6)


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 6/2/2009 11:11 AM (GMT -7)   
Skullz,

Welcome to HealingWell and to the bipolar board.

I'm sorry to hear you're caught in the medicine maze. You really need to involve a doctor in this decision, though. If you doubt your diagnosis, see a different doc and get a new evaluation. Explain the drugs you are on and why you have weaned off Seroquel. A doc would be able to tell you how long it would take to get the Seroquel out of your bloodstream and/or prescribe something with a similar positive effect with less sleepiness. The depakote is to control mania as well. Drugs and drinking on psychotropic drugs are never a good idea. You're cancelling out their positive effects when you do.

Good luck with everything. Keep posting and let us know how you're feeling.
serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


alysmom
Regular Member


Date Joined Apr 2009
Total Posts : 107
   Posted 6/3/2009 7:55 AM (GMT -7)   
Hi,
 
My daughter is 24 years old and diagnosed with Bipolar II when she was 14.  A couple of years ago she was put on Seroquel to take with her Depakote and Klonopin.  It was awful for her.  The Seroquel made her so tired and dizzy and just not feeling well.  She was taken off it a short time later and put on lamictal, which has worked just fine.  She has been acting very well over almost the entire last 2 years, it would be hard to tell she is bipolar.  Plus the Seroquel made her gain weight, so after she stopped it she lost the excess weight. 
 
Hope you can get off the seroquel.  I think it will help. 
 
Georgia.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 1:15 AM (GMT -7)
There are a total of 2,733,393 posts in 301,111 threads.
View Active Threads


Who's Online
This forum has 151251 registered members. Please welcome our newest member, Danann.
209 Guest(s), 3 Registered Member(s) are currently online.  Details
rollout, bluelyme, Girlie


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer